Flood, Brown
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Brown County, 10.19 mi W of Winship to 10.34 mi ENE of Hecla
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Newspaper
- Coordinates
- 45.940, -98.730
Snowmelt runoff and above normal May precipitation kept many roads flooded along with many acres of crop and pastureland. High water levels on area lakes also continued to be an issue affecting properties especially in Day and Marshall counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Snowmelt runoff and above normal May precipitation kept many roads flooded along with many acres of crop and pastureland. High water levels on area lakes also continued to be an issue affecting properties especially in Day and Marshall counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 30, 8:25 PM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 925 PM CDT FRI APR 30 2010 .UPDATE... ONLY ONE FAIRLY SMALL AREA OF SHOWERS STILL AFFECTING THE REGION THIS EVENING. THEY WILL TRACK FROM JUST WEST OF ABERDEEN ACROSS THE NORTHEASTERN PART OF THE CWA THROUGH ABOUT 06Z. SKIES HAVE CLOUDED UP ACROSS THE WESTERN CWA...AND EXPECT THE EAST TO CLOUD UP BY 06Z OR SO. NO CHANGES MADE TO WINDS OR TEMPERATURES. NEW AVIATION DISCUSSION BELOW. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT PCPN CHANCES...TEMPS AND WINDS ARE ALL ISSUES DURING THE SHORT TERM. FOR TNT WEAK SFC CONVERGENT BOUNDARY APPEARS TO HAVE SET UP JUST WEST OF THE JAMES VALLEY WITH SHOWERS AND STORMS FORMING IN ITS VCNTY. THIS BOUNDARY WILL LIKELY CONTINUE TO MOVE SLOWLY EAST OVERNIGHT...ESPECIALLY ONCE SOME ENERGY PIVOTS AROUND THE UPPER LOW AND HELPS GET THINGS MOVING. MEANWHILE THE LATEST LAPS DATA INDICATES UPWARDS OF 1K J/KG WORTH OF CAPE WITHIN FRONTAL ZONE. LL DEWPOINTS AROUND 50 AND COLD TEMPS ALOFT ARE WORKING WITH LL HEATING TO PRODUCE THOSE MODEST INSTABILITY NUMBERS. ONCE THE TEMPERATURES START TO COOL THE CONVECTION SHOULD WANE FAIRLY QUICKLY. BUT UP TO THAT POINT WE CAN EXPECTED SOME SMALL HAIL AND GUSTY WINDS..PERHAPS EVEN A REPORT OF TWO OF FUNNELS IN STEEP LAPSE RATE ENVIRONMENT. MEANWHILE ANOTHER MORE FORCED LINE OF SHOWERS COULD MAKE ITS WAY INTO THE WESTERN CWA THIS EVENING BEFORE DIEING AS AFOREMENTIONED ENERGY ALOFT ROTATES ACROSS THE REGION. THE REST OF THE FORECAST STILL LOOKS UNSETTLED...BUT WITH MOST SHOWER ACTIVITY BEING DRIVEN BY DAYTIME DIABATIC HEATING UNDER COLD TEMPERATURES ALOFT. HOWEVER THAT SAID BOTH SATURDAY AND SUNDAY ARE COLDER THROUGHOUT THE COLUMN AND THUS LOW TO MID LEVEL LAPSE RATES WONT BE QUITE AS STEEP AS TODAY. PLUS LLM IS ALSO A BIT LESS. BUFR SOUNDINGS FROM BOTH THE NAM AND GFS ONLY PREDICT WEAK AMOUNTS OF CAPE BOTH AFTERNOONS. WINDS ARE ALSO OF SOME CONCERN FOR BOTH SATURDAY AND SUNDAY. MOS GUIDANCE AND SOUNDINGS INDICATE NEAR ADVISORY CRITERIA SPEEDS ON SATURDAY AFTERNOON AS LOWER TROPOSPHERE MIXES OUT. HAVE DECIDED TO HOLD OFF ON ANY HEADLINES FOR NOW BUT THAT IS SOMETHING THAT WILL NEED TO BE REANALYZED BY LATER SHIFTS. SUNDAY SHOULD BE A BIT LESS WINDY GIVEN SLACKENING WINDS ALOFT...LESS SFC GRADIENT AND LESS STEEP LOW LEVEL LAPSE RATES. AS FOR TEMPERATURES...THEY SHOULD BE BELOW NORMAL. ALL MOS GUIDANCE AS WELL AS LL THERMAL PROGS HAVE COOLED OFF A BIT FROM PREVIOUS RUNS...PARTICULARLY ON SUNDAY. FOR SUNDAY I COOLED OFF MAX TEMPS SOME 5 DEGREES OR MORE. OVERNIGHT LOWS MEANWHILE WILL BE CHILLY BUT KEPT THEM A TOUCH ABOVE GUIDANCE GIVEN EXPECTATION OF SOME LOW LEVEL WINDS CONTINUING IN THE NIGHT PERIODS. .LONG TERM...MONDAY THROUGH FRIDAY MODELS ARE IN A FAIR AGREEMENT THROUGH THE EXTENDED. HOWEVER THERE IS SOME DISAGREEMENT WITH THE PLACEMENT OF A STORM SYSTEM THURSDAY/FRIDAY. THE PERIOD BEGINS WITH AN AREA OF LOW PRESSURE MOVING ACROSS SOUTHERN CANADA. THE BEST CHANCES FOR PRECIPITATION OCCURS NEAR THE LOW PRESSURE...HOWEVER CAN NOT RULE OUT SHOWERS ALONG THE COLD FRONT ON TUESDAY AND TUESDAY NIGHT. MOISTURE IS LACKING ALONG THE COLD FRONT...SO WILL MENTION SCHC POPS FOR NOW. STRONG WESTERLY WINDS APPEARS LIKELY BEHIND THE FRONT AS H85 WINDS INCREASE TO 45 KNOTS. BEYOND TUESDAY...MODELS BEGIN TO DIVERGE WITH THE HANDLING OF THE UPPER LEVEL FLOW PATTERN. THE 12Z GFS IS LESS AMPLIFIED THEN THE 0Z ECMWF...WHICH WOULD LEAD TO A WEAKER STORM SYSTEM NEXT WEEK. THE 12Z GFS EVEN HAS A MORE SOUTHERN TRACK...WHICH WOULD LEAD TO MUCH COLDER TEMPERATURES OVER THE REGION. FOR THIS FORECAST PACKAGE...HAVE USED A BLEND OF THE GFS/ECMWF WITH REGARDS TO POPS...AND USED ADJHPC FOR TEMPERATURES. OVERALL...THE EXTENDED WILL FEATURE BELOW NORMAL TEMPERATURES. && .AVIATION... AN AREA OF SHOWERS WILL CONTINUE TO TRACK ACROSS THE NORTH CENTRAL AND NORTHEASTERN PART OF THE CWA THROUGH ABOUT 06Z...AFFECTING KABR BETWEEN 02Z AND 04Z. BKN-OVC CIGS WILL REMAIN OVER THE ENTIRE CWA THROUGH THE DAY SATURDAY. CLOUD BASES LOOK TO GENERALLY BE IN THE 3500-6000 FOOT RANGE. VSBYS WILL BE UNRESTRICTED. LOOK FOR WESTERLY WINDS TO INCREASE INTO THE 20 TO 30 MPH RANGE SHORTLY AFTER SUNRISE SATURDAY MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...PARKIN SHORT TERM...TDK LONG TERM...SD AVIATION...PARKIN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 526 AM CDT FRI APR 30 2010 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 526 AM CDT FRI APR 30 2010 /426 AM MDT FRI APR 30 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT COLD AIR INSTABILITY TODAY WILL LEND ITSELF TO THE POTENTIAL FOR WEAK BRIEF FUNNEL CLOUDS WHILE THUNDERSTORM CLOUDS BEGIN DEVELOPING. ALSO...BECAUSE OF THE DEPTH AND STRENGTH OF COLDER AIR ALOFT TODAY...THE POTENTIAL FOR GENERATION OF SMALL SUB SEVERE HAIL IN SHOWERS OR THUNDERSTORMS WILL ALSO BE INCREASED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WINDY CONDITIONS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY DUE TO THE INCREASED POTENTIAL FOR HAIL WITH CONVECTION...AND DUE TO THE POTENTIAL FOR BRIEF WEAK FUNNEL CLOUDS ON DEVELOPING STORM CLOUDS. DORN
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233397, 233406, 233414.